Bubbles over Bubbles: A C0-theory for the Blow-up of Second Order Elliptic Equations of Critical Sobolev Growth

  • Emmanuel Hebey
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 59)


Let (M, g,) be a smooth compact Riemannian manifold of dimension n ≥ 3, and △ g =-div g ▽ be the Laplace-Beltrami operator. Let also 2* be the critical Sobolev exponent for the embedding of the Sobolev space H 1 2 (M) into Lebesgue’s spaces, and h be a smooth function on M. Elliptic equations of critical Sobolev growth like
$$\Delta _g u + hu = u^{2^* - 1} $$
have been the target of investigation for decades. A very nice H 1 2 -theory for the asymptotic behaviour of solutions of such an equation is available since the 1980’s. We discuss here the C 0-theory recently developed by Druet, Hebey and Robert. Such a theory provides sharp pointwise estimates for the asymptotic behaviour of solutions of the above equation.


Scalar Curvature Sobolev Inequality Limit Equation Order Elliptic Equation Minimal Type 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Atkinson, F.V., and Peletier, L.A., Elliptic equations with nearly critical growth, J. Diff. Eq., 70, 349–365, 1987.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    Bliss, G. A., An integral inequality, J. London Math. Soc., 5, 40–46, 1930.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Brézis, H., and Coron, J.M., Convergence de solutions de H-systèmes et applications aux surfaces à courbure moyenne constante, C.R. Acad. Sci. Paris, 298, 389–392, 1984.zbMATHGoogle Scholar
  4. [4]
    Brézis, H., and Coron, J.M., Convergence of solutions of H-systems or how to blow bubbles, Arch. Rational Mech. Anal., 89, 21–56, 1985.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    Brézis, H., and Peletier, L.A., Asymptotics for elliptic equations involving critical Sobolev exponents, in Partial Differential Equations and the Calculus of Variations, eds. F. Colombini, A. Marino, L. Modica and S. Spagnalo, Basel: Birkhäuser, 1989.Google Scholar
  6. [6]
    Caffarelli, L. A., Gidas, B., and Spruck, J., Asymptotic symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth, Comm. Pure Appl. Math., 42, 271–297, 1989.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    Druet, O., The best constants problem in Sobolev inequalities, Math. Ann., 314, 327–346, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    Druet, O., Sharp local isoperimetric inequalities involving the scalar curvature, Proc. Amer. Math. Soc., 130, 2351–2361, 2002.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    Druet, O., From one bubble to several bubbles. The low-dimensional case, J. Differential Geom., To appear.Google Scholar
  10. [10]
    Druet, O., and Hebey, E., The AB program in geometric analysis. Sharp Sobolev inequalities and related problems, Memoirs of the American Mathematical Society, MEMO/160/761, 2002.Google Scholar
  11. [11]
    Druet, O., and Hebey, E., Blow-up examples for second order elliptic PDEs of critical Sobolev growth, Trans. Amer. Math. Soc., to appear.Google Scholar
  12. [12]
    Druet, O., Hebey, E., and Robert, F., Blow-up theory for elliptic PDEs in Riemannian geometry, Mathematical Notes, Princeton University Press, to appear.Google Scholar
  13. [13]
    Druet, O., Hebey, E., and Robert, F., A C 0 -theory for the blow-up of second order elliptic equations of critical Sobolev growth, Electronic Research Announcements of the AMS, 9, 19–25, 2003.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    Druet, O., and Robert, F., Asymptotic profile for the sub-extremals of the sharp Sobolev inequality on the sphere, Comm. P.D.E., 25, 743–778, 2001.MathSciNetCrossRefGoogle Scholar
  15. [15]
    Gagliardo, E., Proprietà di alcune classi di funzioni in più variabili, Ricerche Mat., 7, 102–137, 1958.MathSciNetzbMATHGoogle Scholar
  16. [16]
    Han, Z.C., Asymptotic approach to singular solutions for nonlinearelliptic equations involving critical Sobolev exponent, Ann. Inst. H. Poincaré. Anal. Non Linéaire, 8, 159–174, 1991.zbMATHGoogle Scholar
  17. [17]
    Hebey, E., Nonlinear analysis on manifolds: Sobolev spaces and inequalities, CIMS Lecture Notes, Courant Institute of Mathematical Sciences, Vol. 5, 1999. Second edition published by the American Mathematical Society, 2000.Google Scholar
  18. [18]
    Hebey, E., Nonlinear elliptic equations of critical Sobolev growth from a dynamical view-, point, Preprint, Conference in honor of H. Brézis and F. Browder, Rutgers University, 2001.Google Scholar
  19. [19]
    Hebey, E., and Vaugon, M., The best constant problem in the Sobolev embedding theorem for complete Riemannian manifolds, Duke Math. J., 79, 235–279, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    Li, Y.Y., Prescribing scalar curvature on S n and related problems, Part I, J. Diff. Equations, 120, 319–410, 1995.zbMATHCrossRefGoogle Scholar
  21. [21]
    Li, Y.Y., Prescribing scalar curvature on S n and related problems, Part II: existence and compactness, Comm. Pure Appl. Math., 49, 541–597, 1996.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22]
    Lions, P.L., The concentration-compactness principle in the calculus of variations. The limit case. I, II, Rev. Mat. Iberoamericana, 1: no. 1, 145–201; no. 2, 45–121, 1985.Google Scholar
  23. [23]
    Nirenberg, L., On elliptic partial differential equations, Ann. Scuola Norm. Sup. Pisa, 13, 116–162, 1959.MathSciNetGoogle Scholar
  24. [24]
    Obata, M., The conjectures on conformal transformations of Riemannian manifolds, J. Differential Geom., 6, 247–258, 1971/72.MathSciNetGoogle Scholar
  25. [25]
    Robert, F.Asymptotic behaviour of a nonlinear elliptic equation with critical Sobolev exponent - The radial case I, Adv. Differential Equations, 6, 821–846, 2001.MathSciNetzbMATHGoogle Scholar
  26. [26]
    Robert, F., Asymptotic behaviour of a nonlinear elliptic equation with critical Sobolev exponent - The radial case II, Nonlinear Differ. Eq. Appl., 9, 361–384, 2002.zbMATHCrossRefGoogle Scholar
  27. [27]
    Sacks, P., and Uhlenbeck, K., On the existence of minimal immersions of 2-spheres, Ann. of Math., 113, 1–24, 1981.MathSciNetzbMATHCrossRefGoogle Scholar
  28. [28]
    Schoen, R., Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, Topics in calculus of variations (Montecatini Terme, 1987), 120–154. Lecture Notes in Mathematics, 1365, Springer, Berlin-New York, 1989.Google Scholar
  29. [29]
    Schoen, R., On the number of constant scalar curvature metrics in a conformal class, Differential Geometry: A symposium in honor of Manfredo Do Carmo, H.B.Lawson and K.Tenenblat eds., Pitman Monogr. Surveys Pure Appl. Math., 52, 311–320, 1991.MathSciNetGoogle Scholar
  30. [30]
    Schoen, R., and Zhang, D., Prescribed scalar curvature on the n-sphere, Calc. Var. Partial Differential Equations, 4, 1–25, 1996.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    Sobolev, S.L., Sur un théorème d’analyse fonctionnelle, Mat. Sb., 46, 471–496, 1938.Google Scholar
  32. [32]
    Struwe, M., A global compactness result for elliptic boundary problems involving limiting nonlinearities, Math. Z., 187, 511–517, 1984.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [33]
    Wente, H.C., Large solutions to the volume constrained Plateau problem, Arch. Rational Mech. Anal., 75, 59–77, 1980.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Basel AG 2004

Authors and Affiliations

  • Emmanuel Hebey
    • 1
  1. 1.Département de Mathématiques Site de Saint-MartinUniversité de Cergy-PontoiseCergy-Pontoise cedexFrance

Personalised recommendations